Session Type: Poster Session D
Session Time: 9:00AM-11:00AM
Background/Purpose: Immune check point inhibitors (ICIs) allow the body to recognize tumor cells as non-self, resulting in immune-cell mediated tumor cell destruction. These therapies have the potential for adverse reactions secondary to excessive immune activation. Retrospective studies have identified several immune related adverse effects (irAE) and less commonly rheumatic immune related adverse effects (RhirAE). Little is known about factors that predispose patients to irAE, their treatments and correlation of irAE with response. Our study aimed to classify irAEs, especially those related with rheumatic diseases, including their timing and risk factors. Additionally, we aim to collect data regarding current referral and management practices in a single academic center to improve knowledge gaps.
Methods: Retrospective chart review was performed evaluating patients at Stephenson Cancer Center exposed to at least 3 months of ICI therapy between 1/1/19 and 6/30/19. Patients under the age of 18, those with Type I DM or pregnancy were excluded. Demographic data, data regarding irAE and treatment, and disease outcomes were obtained through manual chart review.
Results: 206 patients met study inclusion criteria, of which 78 had an irAE related to ICI with 7 patients having more than one reaction. The average time to onset of irAE after initiation of ICI was 164.2 days (3-1036 days). Non-small cell lung cancer (26.9%) was the most common cancer followed by melanoma (21.8%) and renal cell carcinoma (17.9%) that were equally distributed in the two groups. Pembrolizumab was the most used agent followed by nivolumab and atezolizumab. There were no significant differences between gender, age, underlying cancer type, cancer stage, and different ICI among patients who developed irAE (37.9%) and those who did not (62.1%). However, combination therapy was more likely to cause an irAE (Reaction rate: 71.42% p < 0.0001). Thyroiditis (30.6%) and rash (25.9%) were most common adverse reactions. RhirAE were rare with one patient with myositis, two with uveitis and one patient with arthritis. 93.6% of patients developed irAE requiring treatment, with 63% requiring steroids and 5.4% requiring disease-modifying antirheumatic drugs (DMARDS). Treatment with ICI was interrupted/stopped in 127 patients (61.6%) of which 19 patients stopped treatment due to irAE (14.9%) with 1 patient referred to rheumatology for evaluation.
Conclusion: Our study shows that irAE are common among patients treated with ICI. Treatment is continued in majority of patients and only 14.9% requiring change in therapy due to reactions. Our study did not have enough patients with prior rheumatic conditions to determine if these agents worsen underlying disease. Majority of reactions required treatment, often with steroids. There was no significant difference in age or gender between two groups, suggesting that these are not unique risk factors. Most irAE occurred around 5.3 months after starting ICI. Sustained ICI therapy and combination therapy is more likely to result in an irAE,suggesting that clinicians should monitor patients for reactions at all times.
To cite this abstract in AMA style:Akram B, Itani A, Razaq M, Vaseer S, Vesely S, Acharya P. Immune Related Adverse Events Related to Check Point Inhibitors Among Outpatients in an Academic Center [abstract]. Arthritis Rheumatol. 2020; 72 (suppl 10). https://acrabstracts.org/abstract/immune-related-adverse-events-related-to-check-point-inhibitors-among-outpatients-in-an-academic-center/. Accessed July 31, 2021.
« Back to ACR Convergence 2020
ACR Meeting Abstracts - https://acrabstracts.org/abstract/immune-related-adverse-events-related-to-check-point-inhibitors-among-outpatients-in-an-academic-center/